Pennsylvania, 2020

Damaging Winds in Pennsylvania, August 29, 2020

August 29, 2020 · NWS PHI · 7 events in 4 counties and zones

A strong cold front along with an upper level disturbance approached the mid-Atlantic on August 29. Shear increased as these systems approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front along with an upper level disturbance approached the mid-Atlantic on August 29. Shear increased as these systems approached. A very humid air mass was in place across the mid-Atlantic, which contributed to considerable cloud cover over the region for much of the day. This limited instability. The approaching front did initiate scattered to widespread convection. Heavy rain ended up being the greater threat than severe weather due to marginal instability, but a few reports of damaging winds were received with stronger storms over Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 5:35 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 29, 5:35 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
635 PM EDT Sat Aug 29 2020

.SYNOPSIS...
Low pressure moves northeast into New England through tonight
pulling a cold front across the area this evening. High
pressure builds in later Sunday into Monday before shifting to
our northeast. A warm front lifts northward and across our area
Monday night and Tuesday. A cold front arrives later Wednesday
into Thursday before weakening, then another cold front arrives
Thursday night into Friday. High pressure moves in to start next
weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of early Saturday evening, the surface cold front was just
entering the far northern portions of the CWA (Carbon and Monroe
counties), moving southeast at around 30 MPH. Showers and
thunderstorms will accompany this front, but so far severe
weather has been limited. Some increase in activity is possible
as the front moves into slightly more unstable air, but solar
radation will be waning given that it's now late August. There
will be a wind shift to the northwest with the frontal passage,
but it may take into the overnight hours for the drier air to
become established in the form of lower dewpoints. So, once we
get through the evening hours, better weather is on the way for
Sunday.

Overnight lows are expected to range from the upper 50s in the
far north to the mid 60s in the south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
A gorgeous day is shaping up for Sunday as high pressure moves
in from the NW. NW winds will continue to bring drier, more
comfortable conditions with highs mainly in the upper 70s to
low 80s and dew points only in the 50s. The day will also
feature plenty of sunshine.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Changeable weather will continue through this period so not an
atypical late summer weather pattern. Transient high pressure
crests over the area Sunday night before moving off to the east
through Monday as a disorganized wave approaches from the south
and west. This system looks to slide underneath the high that
will be off to our north and east through Monday night and
Tuesday. Clouds increase Monday with chances for rain increasing
in the afternoon but mainly for areas west of Philly. More
widespread rain looks to be possible Monday night into Tuesday
but at this point amounts over the region don't look to be
enough for significant hydro concerns. Also, with a SE flow and
relatively coolish conditions compared to average there doen't
look to be much if any thunder and lightning over the area with
this system.

Following the early week system it should be mainly dry late
Tuesday through the first part of Wednesday. However an
approaching cold front will bring a chance of showers/storms
arriving from west to east by late Wednesday. This front looks
to then fizzle over the area into Thursday before a stronger
front pushes through Friday. Chances for showers remain in the
forecast for most of the region for both Thursday and Friday but
indications at this point are that it should then clear out to
start next weekend with high pressure moving in.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through 0z...Changeable conditions with scattered showers and
possible storms continuing to be a threat ahead of a cold front
moving through. As of mid afternoon, threat for widespread
storm coverage appears to be decreasing but any storms that
occur could still produce locally gusty winds in addition to
cig/vsby restrictions to MVFR or lower. Winds S/SW 5-10 knots.
Moderate confidence on winds, low confidence on storms and any
resulting cig/vsby restrictions.

Tonight...A few gusty thunderstorms are possible through the
evening hours as a cold front moves through the area from
northwest to southeast between now and 10 PM. Locally gusty
winds in addition to cig/vsby restrictions to MVFR or lower are
possible for a brief period of time. Winds S/SW 5-10 knots,
except higher in any thunderstorms, becoming W/NW 10 knots post
frontal passage. Medium confidence on the storms and any
resulting cig/vsby restrictions.

Sunday...VFR. Northwest winds 10-15 knots and gusts to 20 knots,
diminishing to 5 knots or less at night. High confidence.

Outlook...

Monday...VFR with increasing clouds, then ceilings lower in the
afternoon and at night. Some showers may arrive late in the
afternoon then become likely at night, which will result in
areas of sub-VFR conditions. North to northeast winds less than
10 knots, becoming southeasterly. Moderate confidence.

Tuesday...Times of sub-VFR conditions possible especially with any
showers. East-southeast winds around 10 knots. Low confidence.

Wednesday through Thursday...Some showers and thunderstorms may
result in times of sub-VFR conditions. Southeast to south-
southwest winds 5-10 knots. Best chances for showers/storms
looks to be in the afternoon and evening hours both days.
Low confidence.

&&

.MARINE...
Mainly sub-advisory winds and seas are forecast through tonight.
However, there will be two windows of time in which marginal
advisory gusts are possible. The first is early this evening as
south to southwest winds increase in advance of a cold front
moving through the region. There could be a period of
speeds/gusts around 25 kt. The second is late this evening
through the overnight period, as winds become northwesterly
upstream of the front. As the air cools above the warm waters,
stronger mixing may allow for gusts to reach 25 kt at times,
especially on lower Delaware Bay and the adjacent Atlantic
waters.

South/southwest winds will continue gust to around 20 knots
through early this evening ahead of a cold front but there will
also be showers/storms continuing to affect the waters and
these could bring locally stronger winds. Once the front passes
by the overnight, expect gusty NW winds with gusts up to 25
knots. As a result, a Small Craft Advisory has been issued for
all waters from 04-10z.

Sunday...It will remain breezy but the winds should be below
Small Craft Advisory criteria.

Outlook...

Monday through Thursday...There are a couple periods of concern
over this time frame when conditions could reach Small Craft
Advisory levels. The first is during the day Tuesday when E/SE
winds could gust 20-25 knots. The second period of concern is
Thursday when seas over the coastal waters could build to 5
feet.

Rip currents... A moderate risk of rip currents is forecast for
today as wave heights in the surf zone increase to around 3 to
4 feet with strong southerly or southwesterly flow. Winds and
waves should lower on Sunday, reducing the risk level to low by
that point.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from midnight tonight to 8 AM EDT Sunday
     for ANZ430-431-450>455.

&&

Synopsis...Fitzsimmons/Gorse
Near Term...Fitzsimmons/Miketta
Short Term...Fitzsimmons
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Gorse/Miketta
Marine...Fitzsimmons/Miketta
Hazardous weather outlook, Aug 29, 2:29 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
329 PM EDT Sat Aug 29 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-301930-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
329 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will produce heavy rain through this
evening, which may result in localized flash flooding. In addition,
some thunderstorms could be severe with locally damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-301930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
329 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents.

Showers and thunderstorms will produce heavy rain, and enhanced
rainfall rates may result in local flash flooding. In addition, some
thunderstorms especially this afternoon could be severe with locally
damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-301930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
329 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Some thunderstorms may produce locally strong winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 29, 3:15 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     LACEY TWP               39.87N 74.21W
08/28/2020                   OCEAN              NJ   TRAINED SPOTTER

            SEVERAL TREES DOWNED AS THE BOW ECHO MOVED
            ACROSS THE COUNTY. TIME ESTIMATED FROM
            RADAR.

&&

TCD
Local storm report, Aug 29, 3:20 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       TURNERSVILLE            39.77N 75.06W
08/29/2020  M5.04 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

&&

TCD
Special weather statement, Aug 29, 4:30 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
530 PM EDT Sat Aug 29 2020

MDZ008-PAZ101-102-292230-
Cecil-Western Chester-Eastern Chester-
530 PM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT CECIL AND SOUTHERN CHESTER
COUNTIES...

At 530 PM EDT, a strong thunderstorm was located over Strasburg in
Lancaster County, moving southeast at 30 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elkton, Calvert, Coatesville, Kennett Square, Oxford, Parkesburg,
North East, West Grove, Rising Sun, Charlestown, Homeville, Glen Roy,
Zion, Blake, Barksdale, Cochranville, West Nottingham, Octoraro,
Mount Vernon and Fair Hill.

This includes Interstate 95 in Maryland between mile markers 91 and
109.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3973 7610 3976 7606 3983 7604 3987 7599
      3995 7600 4002 7595 3988 7559 3984 7559
      3981 7570 3972 7579 3963 7579 3944 7599
      3946 7601 3952 7598 3955 7603 3955 7608
      3972 7623
TIME...MOT...LOC 2129Z 300DEG 27KT 3997 7621

Iovino
Special weather statement, Aug 29, 4:34 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
534 PM EDT Sat Aug 29 2020

PAZ054-055-292230-
Monroe-Carbon-
534 PM EDT Sat Aug 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARBON AND NORTHERN
MONROE COUNTIES...

At 532 PM EDT, radar indicated strong thunderstorms were located
along the Susquehanna River in Luzerne County and Columbia County.
Movement was east at 30 mph.

Wind gusts up to 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lehighton, Mount Pocono, Tobyhanna, Jim Thorpe, Nesquehoning,
Weatherly, Henryville, New Mahoning, Pocono Pines, Pocono Raceway,
Lake Harmony, Skytop, Tannersville, Mountainhome, Alpine Mountain,
Long Pond, Albrightsville, Sun Valley, Arrowhead Lake and Jonas.

This includes the following highways...
 Northeast Extension between mile markers 79 and 97.
 Interstate 80 in Pennsylvania between mile markers 277 and 303.
 Interstate 380 in Pennsylvania between mile markers 0 and 13.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4115 7515 4114 7508 4078 7583 4091 7599
      4101 7573 4103 7574 4105 7577 4109 7577
      4113 7569 4112 7564 4123 7554 4125 7513
TIME...MOT...LOC 2132Z 289DEG 26KT 4121 7592 4086 7665

Iovino
Special weather statement, Aug 29, 5:08 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
608 PM EDT Sat Aug 29 2020

PAZ054-055-060>062-292315-
Lehigh-Monroe-Northampton-Berks-Carbon-
608 PM EDT Sat Aug 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...LEHIGH...
CARBON...SOUTHWESTERN MONROE AND NORTHAMPTON COUNTIES...

At 606 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Harmony to Tower City.
Movement was southeast at 30 mph.

Wind gusts up to 40 or 50 mph and half inch hail are possible with
these storms.

Locations impacted include...
Allentown, Reading, Lehighton, Bethlehem, Wyomissing, Northampton,
Nazareth, Palmerton, Bangor, Kutztown, Jim Thorpe, Hamburg,
Slatington, Fleetwood, Sinking Spring, Laureldale, Pen Argyl,
Nesquehoning, Womelsdorf and Wind Gap.

This includes the following highways...
 Northeast Extension between mile markers 54 and 97.
 Interstate 78 in Pennsylvania between mile markers 10 and 57.
 Interstate 80 in Pennsylvania between mile markers 277 and 288.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4052 7625 4058 7605 4057 7602 4065 7598
      4074 7576 4091 7599 4101 7573 4105 7577
      4108 7577 4114 7568 4083 7508 4077 7513
      4078 7517 4075 7519 4073 7518 4027 7608
      4049 7643
TIME...MOT...LOC 2207Z 296DEG 27KT 4107 7567 4061 7654

Iovino
Local storm report, Aug 29, 5:19 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
619 PM EDT SAT AUG 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HEAVY RAIN       SICKLERVILLE            39.72N 74.97W
08/29/2020  M4.70 INCH       CAMDEN             NJ   PUBLIC

&&

TCD

The radar

The Philadelphia radar (KDIX), 146 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
August 29, 5:35 PM EST
Where
Carbon County, 0.84 mi NE of Germans
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.780, -75.741

A tree was downed onto wires along Berger Creek Rd. Time estimated from radar.

Thunderstorm Wind, Carbon

When
August 29, 5:40 PM EST
Where
Carbon County, 1.17 mi E of Normal Square
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.778, -75.778

Trees and wires were downed near Picnicwoods Rd. Time estimated from radar.

Thunderstorm Wind, Monroe

When
August 29, 5:49 PM EST
Where
Monroe County, 1.2 mi S of Appenzell
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.983, -75.354

Trees and wires were downed near Doe Ln and Buck Ln. Time estimated from radar.

Thunderstorm Wind, Northampton

When
August 29, 6:10 PM EST
Where
Northampton County, Freemansburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.630, -75.370

Trees were reported down in the area. Time estimated from radar.

Thunderstorm Wind, Northampton

When
August 29, 6:15 PM EST
Where
Northampton County, West Easton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.680, -75.250

Trees were reported down in the area. Time estimated from radar.

Thunderstorm Wind, Lehigh

When
August 29, 6:17 PM EST
Where
Lehigh County, 0.67 mi S of East Penn Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.590, -75.449

Power lines were downed near Bradford St. Time estimated from radar.

Thunderstorm Wind, Lehigh

When
August 29, 6:20 PM EST
Where
Lehigh County, 0.97 mi SW of Alburtis
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.509, -75.612

Trees and wires were downed near Ridgeview Dr. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910166, 910167, 910168, 910169, 910170, 910171, 910172.